Alavert is the trade name for Wyeth's competitor product to the extremely well-known and newly OTC non-drowsy allergy medicine Claritin, which is produced by Schering-Plough. It is an orally-disentegrating tablet, which purportedly means it enters your bloodstream faster than a standard tablet, thus giving you faster relief from seasonal allergies.

Alavert is a generic, containing the same active ingredient found in Claritin, "Loratadine". With standard doses of each product containing 10 mg of this antihistamine, both products are essentially the same.

If anything, Alavert's sale of the seasonal allergy market is a good thing for consumers, as its introduction to the market will inevitably increase competition and thus should lower prices, across the board. Indeed, this seems to already be the case: Having used neither product before, I purchased Alavert the other day because the store was already out of Claritin, and all the while, the package of Alavert was two to three dollars less expensive than the original name-brand. A May 8, 2003 article in the New York Times furthers this theory; it has indicated that this, along with Claritin's new non-prescription status, is one reason its price has dropped this year.

Again, I have never used Claritin, so I can't make a qualitative judgement as to whether one is better than the other, but I can state with certainty that Alavert has surely helped me cope through this spring's high pollen counts.
Alavert Website -
Claritin Website -
"Claritin's Price Falls, but Drug Costs More" - The New York Times, May 8, 2003. -

Log in or register to write something here or to contact authors.